Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Bismarck, ND

July 3, 20034 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2003, 2:20 AM CDT for 4 counties in North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 2:20 AM CDT (07:20 UTC)
Expired
Jul 3, 2003, 3:15 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 11:50 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS53 KBIS 030720
SVRBIS
NDC055-057-059-065-030815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
119 AM MDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 215 AM MDT(315 AM CDT)

* AT 119 AM MDT(219 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF RAUB
  TO 8 MILES WEST OF HEBRON...OR FROM 57 MILES SOUTHWEST OF MINOT TO
  27 MILES EAST OF DICKINSON...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HEBRON AT 130 AM MDT
  GOLDEN VALLEY AT 135 AM MDT
  RAUB AT 245 AM CDT
  ZAP...GLEN ULLIN AT 150 AM MDT
  ROSEGLEN...WHITE SHIELD...BEULAH AT 210 AM MDT
  HAZEN...EMMET AT 315 AM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE CENTER...GARRISON...NEW
  SALEM...PICK CITY...RIVERDALE...STANTON AND HANNOVER

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING(400 AM CDT THURSDAY MORNING) FOR WESTERN NORTH
DAKOTA.

LAT...LON 4780 10212 4677 10204 4671 10128 4780 10129

$$
LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:15 AM CDT, 5 minutes earlier.

Area forecast discussion, Jul 3, 2:15 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 AM CDT THU JUL 3 2003

CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TODAY AND THE CHANCE OF
SEVERE.

CURRENT RADAR SHOWING LARGE AREA OF THUNDERSTORMS MOVING THRU
WEST CENTRAL ND AND LINGERING THUNDERSTORMS FAR EASTERN MT MOVING
EAST. MAIN CONCERNS WITH THE STORMS ARE WINDS...SOME HAIL AND
VERY HEAVY RAINS.

MID LEVEL WAVE MOVING THRU WESTERN ND THIS MORNING WILL QUICKLY MOVE
EAST TODAY WITH MAIN MID LEVEL LIFT ACROSS SOUTHERN CWA...ALTHOUGH
SURFACE BOUNDARY EAST AND SOUTH OF CWA...RESIDUAL MOISTURE REMAINS
BEHIND SYSTEM ALONG WITH PLENTY OF INSTABILITY. SPC PLACES PARTS OF
SOUTH CENTRAL/EAST CENTRAL CWA IN SLIGHT RISK OF SEVERE.

PATTERN DRIES OUT THURSDAY NIGHT INTO SATURDAY WITH A ZONAL/NORTHWEST
FLOW PATTERN OVER THE REGION. SURFACE HIGH BUILDS OVER THE REGION
SAME TIME PERIOD AND WILL BRING A MORE NORMAL LIKE TEMPERATURES ACROSS
THE CWA.

NEXT CHANCE OF PRECIPITATION RE-APPEARS LATE SATURDAY NIGHT AND SUNDAY
WITH NEXT SHORTWAVE ENERGY MOVES THROUGH. NO CHANGE IN THE EXTENDED.

CURRENT SEVERE TSTM WATCH RUNS TIL 400 AM CDT..NOT SURE IF ANOTHER
WATCH WILL BE ISSUED...EXTENDED...OR DROPPED...WILL WAIT TO SEND
ZFP UNTIL THE DECISION IS MADE.

.BIS...NONE

RGT
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 21 hours 41 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Local storm report, Jul 3, 1:15 AM CDT, 1 hour 5 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

115 AM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0110 AM    KENMARE                   ND   1 INCH HAIL

07/03/03   WARD                           REPORTED BY PUBLIC.

NNNN
Local storm report, Jul 3, 1:42 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
142 AM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    EPPING                    ND   1.75 INCH HAIL
07/03/03   WILLIAMS                       REPORTED BY PUBLIC.

0130 AM    GRASSY BUTTE              ND   0.75 INCH HAIL
07/03/03   MCKENZIE                       REPORTED BY COOP OBSERVER.

0130 AM    GRASSY BUTTE              ND   70 MPH WIND (ESTIMATED)
07/03/03   MCKENZIE                       REPORTED BY COOP OBSERVER.

BURKE

NNNN
Local storm report, Jul 3, 1:51 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

151 AM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0135 AM    (DIK)DICKINSON MUNI ARPT  ND   60 MPH TSTM GUST

07/03/03   STARK                          REPORTED BY OFFICIAL

                                          OBSERVATION (ASOS)

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:47 PM CDTSevere Thunderstorm WarningBISDivide58 min
Jul 3, 12:06 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley39 min
Jul 3, 12:11 AM CDTSevere Thunderstorm WarningBISBurke49 min
Jul 3, 12:47 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 3, 12:56 AM CDTSevere Thunderstorm WarningBISWilliams64 min
Jul 3, 1:05 AM CDTSevere Thunderstorm WarningBISRenville, Ward40 min
Jul 3, 1:14 AM CDTSevere Thunderstorm WarningBISWilliams61 min
Jul 3, 1:36 AM CDTSevere Thunderstorm WarningBISDunn, Stark54 min
Jul 3, 1:45 AM CDTSevere Thunderstorm WarningBISRenville, Ward60 min
Jul 3, 1:50 AM CDTSevere Thunderstorm WarningBISMountrail40 min
Jul 3, 2:40 AM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward50 min
Jul 3, 3:12 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan63 min
Jul 3, 6:57 AM CDTSevere Thunderstorm WarningBISMorton, Oliver48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.